Taper off Effexor XR to minimize withdrawal symptoms
Joe Graedon, Teresa Graedon, The People’s Pharmacy
March 23, 2009

Patient: “I have been on Effexor XR for the last seven years for depression. I decided to wean myself off it, since it wasn’t a good mix with another drug.

The third day I was completely off Effexor, my head started spinning. I felt as if I were on a Tilt-A-Whirl. After two days of this, I ended up in the ER getting CT scans and MRIs of my brain. The doctors decided all this was from Effexor withdrawal. They gave me one tablet, and the spinning stopped within an hour.”

Pharmacist: “The whirling sensation you experienced also has been described as “head in a blender.” When people suddenly stop taking antidepressants like Celexa (citalopram), Cymbalta (duloxetine), Effexor (venlafaxine), Paxil (paroxetine) or Zoloft (sertraline) they may experience dizziness, nausea, sweating, insomnia, headaches, nervousness and electrical shock-like sensations.

Gradual tapering of the dose over several months may be the best way to minimize the unpleasant symptoms of withdrawal. Careful medical supervision is essential.”

Advertisements